Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 55, NWS Jackson, KY

May 1, 2002Bell County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 1, 2002, 9:15 PM EDT for Bell County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2002, 9:15 PM EDT (01:15 UTC)
Expired
May 1, 2002, 9:45 PM EDT
In force
30 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Bell County, KY

The radar

The Knoxville radar (KMRX), 80 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 9:00 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 414 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1414 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
414 m²/s²
0-3 km storm-relative helicity
662 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 020115
SVRJKL
KYC013-020145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
915 PM EDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BELL COUNTY

* UNTIL 945 PM EDT

* AT 915 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER FIELD...
  OR  14 MILES NORTHEAST OF PINEVILLE...MOVING SOUTHEAST AT 55 MPH.


A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR EASTERN KENTUCKY. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
100 AM EDT THURSDAY MORNING FOR EASTERN KENTUCKY.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH
AND HAIL UP TO THE SIZE OF GOLF BALLS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3706 8360 3690 8372 3665 8364 3670 8345
          3688 8348

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:55 PM EDT, 6 hours 20 minutes earlier.

Area forecast discussion, May 1, 2:55 PM EDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EDT WED MAY 01 2002

LOT OF THINGS TO THINK ABOUT. CHALLENGES CENTER AROUND POPS AND
SVR/HVY RAIN THREAT. AT THIS TIME...IT APPEARS THAT THE BOUNDARY
THAT HAD MADE IT DOWN INTO THE CWA FROM THE N LAST NIGHT HAS MOVED
UP ALONG THE OH RIVER. THE WARM FRONT THAT WAS TO OUR S THIS MORNING
HAS SURGED N AND IS NOW LOCATED FROM THE CONFLUENCE OF THE OH AND MS
RIVERS TO JUST N OF LOZ AND OVER INTO SE NC. CONVECTION IS BEGINNING
TO FIRE JUST N OF THE FRONT NEAR NOSE OF 850 JET. MORE CONVECTION
SHOULD CONTINUE TO FIRE ALONG AND N OF THIS BOUNDARY TONIGHT WITH
GOOD ISENTROPIC LIFT OVER THE BOUNDARY ON STRENGTHENING LLJ. IT
APPEARS THAT THE NORTHERN PART OF THE CWA WOULD HAVE THE GREATEST
THREAT OF HVY RAIN AND SEVERE WEATHER FOR MOST OF THE NIGHT
DEPENDING ON HOW FAR NORTH THE WARM FRONT EVENTUALLY GETS. THEY WILL
BE CLOSEST TO SFC LOW TRACK AND UPPER LEVEL DYNAMICS WILL BE BEST
THERE. THERE ALSO APPEARS TO BE SOME THREAT TOMORROW OF SVR WX AND
LOCALLY HVY RAIN UNTIL THE FRONT CROSSES THE REGION. THE SFC COLD
FRONT WILL GRADUALLY CROSS THE REGION DURING THE DAY. WILL ALSO
MENTION RAIN HEAVY BOTH LATER TONIGHT AND ON THURSDAY AS PWS PEAK
NEAR 1.5. STORMS WILL BE RATHER PROGRESSIVE AND FLOOD THREAT SHOULD
BE MORE LOCALIZED.

FEEL THAT THE LOW WILL DEEPEN A LITTLE MORE AS SHORTWAVE DROPS DOWN
FROM THE NORTHERN PLAINS. THE PRESENCE OF THIS SHORTWAVE WILL
ENHANCE DIVERGENCE OVER THE REGION...ESPECIALLY TO OUR N...GIVING AN
ENHANCED HVY RAIN THREAT ALONG AND N OF THE OH RIVER. WITH THE
FAIRLY STRONG LOW...TIGHT PRESSURE GRADIENT WILL BE ACROSS THE
REGION AND WILL MENTION BREEZY LATER TONIGHT AND TOMORROW. THE AVN
SPEED SEEMED A BIT FAST AND HAVE NOT BOUGHT INTO IT. SOMETHING MORE
IN LINE WITH THE 12Z ETA LOOKS TO BE CLOSER TO REALITY.

HAVE KEPT IN CHANCE OF SHOWERS ON SAT AND ADDED SLIGHT CHANCE TO THE
N. WILL ALSO INTRODUCE CHANCE S AND SLIGHT CHANCE LATE FRI NIGHT. AS
FRONT STALLS TO OUR S...PM MCS DEVELOPMENT TO OUR SW APPEARS
REASONABLE WITH IT TRAVERSING INTO TN AND SKIRTING OUR SOUTHERN
COUNTIES.

EXTENDED...RIDGE BUILDS OVER THE EASTERN UNITED STATES...WITH HIGH
HEIGHTS AND 8H TEMPS IN THE +14 TO 16 C RANGE...HAVE GONE ABOVE MEX
NUMBERS FOR TUE AND WED. FRONT DROPPING DOWN FROM THE N WILL BRING
AN ENHANCED PRECIP CHANCE ON MON. WITH SEVERAL HARD TO TIME
DISTURBANCES ROTATING AROUND THE UPPER LEVEL RIDGE...AFTERNOON OR
EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY PARTICULARLY
FARTHER AWAY FROM THE CENTER OF THE RIDGE NEAR THE OH VALLEY.

WORK ZONES WILL BE OUT AS SDFOZFJKL BEFORE TOO LONG.

.JKL...SPS FOR ALL ZONES FOR THREAT OF SVR WX AND HVY RAIN.

PELTON

In the hours before

Local storm report, May 1, 8:17 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
817 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    EUBANK                    KY   2.75 INCH HAIL
05/01/02   PULASKI                        BASEBALL HAIL.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:12 PM EDTSevere Thunderstorm WarningJKLRockcastle48 min
May 1, 8:24 PM EDTSevere Thunderstorm WarningJKLLaurel51 min
May 1, 8:43 PM EDTTornado WarningJKLLaurel32 min
May 1, 8:44 PM EDTSevere Thunderstorm WarningJKLJackson46 min
May 1, 8:47 PM EDTSevere Thunderstorm WarningJKLClay43 min
May 1, 8:52 PM EDTFlash Flood WarningJKLRockcastle6 hr
May 1, 8:55 PM EDTSevere Thunderstorm WarningJKLKnox50 min
May 1, 9:02 PM EDTTornado WarningJKLKnox38 min
May 1, 9:12 PM EDTSevere Thunderstorm WarningJKLHarlan, Leslie48 min
May 1, 9:28 PM EDTTornado WarningJKLClay32 min
May 1, 9:30 PM EDTTornado WarningJKLHarlan45 min
May 1, 9:43 PM EDTFlash Flood WarningJKLJackson5 hr
May 1, 10:12 PM EDTSevere Thunderstorm WarningJKLMontgomery48 min
May 1, 11:24 PM EDTFlash Flood WarningJKLMenifee4 hr
May 2, 12:04 AM EDTFlash Flood WarningJKLFloyd, Johnson, Magoffin, Martin16 hr
May 2, 10:24 AM EDTSevere Thunderstorm WarningJKLEstill66 min
May 2, 11:03 AM EDTSevere Thunderstorm WarningJKLLee42 min
May 2, 11:26 AM EDTSevere Thunderstorm WarningJKLBreathitt49 min
May 2, 11:30 AM EDTSevere Thunderstorm WarningJKLWolfe30 min
May 2, 11:31 AM EDTFlash Flood WarningJKLEstill, Menifee, Powell, Wolfe4 hr
May 2, 11:44 AM EDTFlash Flood WarningJKLLee4 hr
May 2, 12:05 PM EDTFlash Flood WarningJKLFloyd, Johnson, Magoffin, Martin4 hr
May 2, 12:11 PM EDTSevere Thunderstorm WarningJKLPike49 min
May 2, 12:47 PM EDTFlash Flood WarningJKLPike4 hr
May 2, 1:16 PM EDTSevere Thunderstorm WarningJKLLeslie29 min
May 2, 1:22 PM EDTSevere Thunderstorm WarningJKLPerry38 min
May 2, 1:25 PM EDTSevere Thunderstorm WarningJKLClay35 min
May 2, 1:28 PM EDTSevere Thunderstorm WarningJKLWayne47 min
May 2, 1:30 PM EDTFlash Flood WarningJKLClay, Laurel, Pulaski3 hr
May 2, 1:44 PM EDTSevere Thunderstorm WarningJKLPulaski36 min
May 2, 1:56 PM EDTSevere Thunderstorm WarningJKLMcCreary34 min
May 2, 2:00 PM EDTSevere Thunderstorm WarningJKLLetcher45 min
May 2, 2:05 PM EDTSevere Thunderstorm WarningJKLWhitley40 min
May 2, 2:09 PM EDTFlash Flood WarningJKLKnott, Letcher3 hr
May 2, 2:13 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel47 min
May 2, 2:56 PM EDTFlash Flood WarningJKLJackson, Owsley4 hr
May 2, 3:20 PM EDTSevere Thunderstorm WarningJKLPulaski40 min
May 2, 3:23 PM EDTSevere Thunderstorm WarningJKLFloyd27 min
May 2, 3:28 PM EDTSevere Thunderstorm WarningJKLOwsley32 min
May 2, 3:30 PM EDTSevere Thunderstorm WarningJKLPike45 min
May 2, 3:34 PM EDTSevere Thunderstorm WarningJKLPerry36 min
May 2, 3:38 PM EDTFlash Flood WarningJKLBreathitt4 hr
May 2, 3:49 PM EDTSevere Thunderstorm WarningJKLKnott41 min
May 2, 3:57 PM EDTSevere Thunderstorm WarningJKLClay28 min
May 2, 6:23 PM EDTFlash Flood WarningJKLLeslie, Perry4 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.